Monday, March 24, 2008

The Case of Chemo

In the last few days I've had a couple of conversations about chemotherapy, and I've been thinking about how it can be hard to tell the poison from the cure.

I started joking about how badass chemo is back when I was recovering from the in January, lounging around and waiting for my counts to come up. Anna, one of the nurses, expressed her surprise to Vicky and I at how well I had gotten through everything, considering how hard that particular chemo cocktail was. "Really?" was all I could say, because I had no idea. I mean, I knew that chemo can ravage your system—that's part of the idea—but I also knew that specific side effects were something of a crapshoot. Still, it was an issue that came up each time I was readmitted. "You took to it well last time, so you should sail through it this time," things like that.

That's generally been true. This time around is probably the worst because of constant stomach issues (no nausea, but still discomfort), but that's peanuts compared to what could happen. But after my last semi-joking message about the etoposide—about how little actual etoposide was suspended in saline—I started thinking about just how potent this stuff is.

This evening I get my last dose of cyclophoshamide. About an hour before I get it, I get an intravenous dose of Decadron, a steroid, to fortify my system to handle the cyclophosphamide. Then I get Zofran, an anti-nausea drug. Then the cyclophoshamide itself is delivered over two hours—less than a small Coke bottle's worth, if I remember my numbers correctly—and two hours after that I'm given Lasix, a diuretic. Why? Because by then the cyclophosphamide has worked through my bloodstream, but it's toxic to my kidneys so it has to get out ASAP. At some point while I'm still running to the bathroom, they hook me up to more Zofran.

Aside from the exercise I get running back and forth to the bathroom, all I feel is the stomach discomfort that's thankfully tempered by the Zofran. But inside, it's just horror. Bewildering, isn't it?

On a lighter and fuzzier note, my hair is still growing back, and I think one of the possible side effects might be occurring: my beard appears to be coming back softer and less curly than usual. It's actually quite nice. Maybe I can rock the Frederick Douglass thing after all this is over.

Labels:

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home